Keep Calm: What to Do If Your Pet Gets into Calming Aids or Treats
As offices slowly begin to reopen and people return to their former working conditions, pets will be left at home for longer periods of time than they may be currently used to. Being that many of us have spent the last year consistently by our pets’ sides, they may experience anxiety when we have to leave them for periods of time. To avoid the stress this can put on our furry friends, some people turn to calming aids and treats for their pets. When used according to the label, these types of treats should be safe, but what happens if your pet gets into the container when you’re not home?
There are a variety of calming aids for pet parents to choose from, all of which rely on different ingredients. This means that not all overdoses look the same as the next. The ASPCA Animal Poison Control Center (APCC) took the hard part out for you and broke down a list of main ingredients commonly seen in calming aids for pets that can cause adverse reactions if consumed in large amounts. That way, should they get into a container without your knowledge, you can have all the information you need on hand to react and help your pet.
- Melatonin is often used as a calming or sleep aid in dogs and in some cases is used as a therapy for a type of skin disease. In the situation of an accidental overdose, primary symptoms include vomiting, sleepiness and lethargy. In rare cases, incoordination may occur. Luckily, symptoms from melatonin are not expected to be severe, even in overdoses. If your pet does develop incoordination, they should be confined so that they do not injure themselves.
- Tryptophan is another ingredient commonly seen in calming aids. Tryptophan is used to promote calmness in dogs and cats in the form of chews, tablets, capsules and powders. It is also a natural component in egg whites, cheese, cod, soybeans, and pumpkin seeds. In a tryptophan overdose situation, your pet may experience mild digestive signs (vomiting or diarrhea) and lethargy.
- Hemp and cannabidiol (CBD) are becoming more common in calming aids, treats and chews. Overdoses of these types of products may cause gastrointestinal upset, incoordination in walking, depression, sedation, lethargy and sometimes urinary incontinence. If these signs are seen, they may last from 24 to 72 hours. If your pet experiences incoordination, they should be kept confined to prevent injury. If your pet is not rousable or not able to stay sitting upright, they should be taken to a veterinary clinic for treatment and supportive care right away.
- Valarian root is an herb that is often used by people as a sleep aid or as a sedative, and is used in many calming treats to decrease anxiety in pets Overdoses of Valarian root may cause sedation, incoordination, decreased body temperature and vomiting. With large exposures, there may be a concern for agitation.
- Calming or sleep chews are easier to get our pets to eat but can cause changes in the sodium levels in the blood if eaten in excess. If sodium levels are too high, symptoms including increased thirst or more severe nervous system signs such as agitation, tremors and even seizures may occur. If not treated in the early stages, it could be lethal.
The best ways to protect your pet and prevent any accidental overdoses are to first, always discuss any vitamin, aids or supplements with your veterinarian before adding something to your pet’s routine. You should also keep any medicinal chews, treats or aids safely secured in a locked cabinet and well out of paws’ reach.
If your pet has gotten into a large numbers of calming chews or aids, or if your pet is unable to stand or walk, is very sedate, having tremors or if vomiting occurs more than three times, it is important to contact your veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately so that your pet’s risks may be evaluated and your pet can be treated appropriately.